Israel Journal of Mathematics

, Volume 139, Issue 1, pp 349–359 | Cite as

The Erdős-Heilbronn problem in Abelian groups

  • Gyula Károlyi


Solving a problem of Erdős and Heilbronn, in 1994 Dias da Silva and Hamidoune proved that ifA is a set ofk residues modulo a primep,p≥2k−3, then the number of different elements of ℤ/pℤ that can be written in the forma+a′ wherea, a′ ∈A,aa′, is at least 2k−3. Here we extend this result to arbitrary Abelian groups in which the order of any nonzero element is at least 2k−3.


Abelian Group London Mathematical Society Congruence Class Small Positive Integer Prime Power Order 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    N. Alon,Combinatorial Nullstellensatz, Combinatorics, Probability and Computing8 (1999), 7–29.zbMATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    N. Alon, M. B. Nathanson and I. Z. Ruzsa,Adding distinct congruence classes modulo a prime, The American Mathematical Monthly102 (1995), 250–255.zbMATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    N. Alon, M. B. Nathanson and I. Z. Ruzsa,The polynomial method and restricted sums of congruence classes, Journal of Number Theory56 (1996), 404–417.zbMATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    Y. F. Bilu, V. F. Lev and I. Z. Ruzsa,Rectification principles in additive number theory, Discrete and Computational Geometry19 (1998), 343–353.zbMATHCrossRefMathSciNetGoogle Scholar
  5. [5]
    S. Dasgupta, Gy. Károlyi, O. Serra and B. Szegedy,Transversals of additive Latin squares, Israel Journal of Mathematics126 (2001), 17–28.zbMATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    H. Davenport,On the addition of residue classes, Journal of the London Mathematical Society10 (1935), 30–32.zbMATHCrossRefGoogle Scholar
  7. [7]
    J. A. Dias da Silva and Y. O. Hamidoune,Cyclic spaces for Grassmann derivatives and additive theory, The Bulletin of the London Mathematical Society26 (1994), 140–146.zbMATHCrossRefMathSciNetGoogle Scholar
  8. [8]
    S. Eliahou and M. Kervaire,Sumsets in vector spaces over finite fields, Journal of Number Theory71 (1998), 12–39.zbMATHCrossRefMathSciNetGoogle Scholar
  9. [9]
    S. Eliahou and M. Kervaire,Restricted sums of sets of cardinality 1+p in a vector space over F p, Discrete Mathematics235 (2001), 199–213.zbMATHCrossRefMathSciNetGoogle Scholar
  10. [10]
    S. Eliahou and M. Kervaire,Restricted sumsets in finite vector spaces: the case p=3, Integers1 (2001), Research paper A2, 19 pages (electronic).Google Scholar
  11. [11]
    P. Erdős and R. L. Graham,Old and New Problems and Results in Combinatorial Number Theory, L’Enseignement Mathématique, Geneva, 1980.Google Scholar
  12. [12]
    G. A. Freiman,Foundations of a Structural Theory of Set Addition, Translations of Mathematical Monographs37, American Mathematical Society, Providence, RI, 1973.zbMATHGoogle Scholar
  13. [13]
    Y. O. Hamidoune, A. S. Lladó, and O. Serra,On restricted sums, Combinatorics, Probability and Computing9 (2000), 513–518.zbMATHCrossRefMathSciNetGoogle Scholar
  14. [14]
    Gy. Károlyi,A compactness argument in the additive theory and the polynomial method, Discrete Mathematics (2003), to appear.Google Scholar
  15. [15]
    M. Kneser,Abschätzungen der asymptotischen Dichte von Summenmengen, Mathematische Zeitschrift58 (1953), 459–484.zbMATHCrossRefMathSciNetGoogle Scholar
  16. [16]
    V. F. Lev,Restricted set addition in groups. I: The classical setting, Journal of the London Mathematical Society (2)62 (2000), 27–40.zbMATHCrossRefMathSciNetGoogle Scholar
  17. [17]
    V. F. Lev,Restricted set addition in groups. II: A generalization of the Erdős-Heilbronn conjecture, Electronic Journal of Combinatorics7 (2000), Research paper R4, 10 pages (electronic).Google Scholar
  18. [18]
    V. F. Lev, Personal communication.Google Scholar
  19. [19]
    M. B. Nathanson,Additive Number Theory. Inverse Problems and the Geometry of Sumsets, GTM165, Springer, Berlin, 1996.Google Scholar

Copyright information

© Hebrew University 2004

Authors and Affiliations

  1. 1.Department of Algebra and Number TheoryEötvös UniversityBudapestHungary

Personalised recommendations